Isoniazid-Induced Psychosis in 2 Children Treated for Tuberculosis: Case Reports and Literature Review
International Journal of Medical and Pharmaceutical Case Reports,
Aims: To report isoniazid-induced psychosis in 2 children treated for Tuberculosis (TB) as a reminder or an alert to clinicians and other health workers.
Presentation of Cases: Isonicotinic acid hydrazide (INH) is commonly used drug to treat and prevent TB, and because of HIV pandemic, its uses have increased tremendously. This report describes two children aged 14 years and 5 years, who exhibited psychotic features about 9 days and two weeks, respectively after the commencement of anti-TB combination drugs containing INH. These two patients were severely under-nourished, with no past medical or family history of mental illness. The psychiatric signs and symptoms resolved completely about 33 days (14-year-old) and 42 days (5 year old) from the time the symptoms started, and 29 days and 28 days, respectively after INH withdrawal and commencement of pyridoxine and haloperidol treatment.
Discussion: Isoniazid-induced psychosis can occur in patients on INH. The time of onset of the symptoms, clinical features, and the drug dosage at which symptoms occur can vary widely. The dose relationship appears to be less significant with psychosis than with peripheral neuritis. The time of onset of symptoms after the institution of INH therapy varies roughly with the dosage, with high doses symptoms appear early, but later with conventional low-dose. The duration of the symptoms and the predisposing factors also differ. Malnutrition, debilitating diseases and past medical or family history of mental illness may act as predisposing factors.
Conclusion: Isoniazid-induced psychosis does occur in children and may present with broad clinical features, even in a patient who may not have past or family history of psychiatric disorders. It can be treated with INH withdrawal, pyridoxine and haloperidol. The severe malnutrition suffered by these two reported cases might have predisposed the patients to INH-induced psychosis.